Author(s): Hong MS, Amanullah AM
Abstract Share this page
Abstract Heparin-induced thrombocytopenia (HIT) remains under-recognized despite its potentially devastating outcomes. It begins when heparin exposure stimulates the formation of heparin-platelet factor 4 antibodies, which in turn triggers the release of procoagulant platelet particles. Thrombosis and thrombocytopenia that follow comprise the 2 hallmark traits of HIT, with the former largely responsible for significant vascular complications. The prevalence of HIT varies among several subgroups, with greater incidence in surgical as compared with medical populations. HIT must be acknowledged for its intense predilection for thrombosis and suspected whenever thrombosis occurs after heparin exposure. Early recognition that incorporates the clinical and serologic clues is paramount to timely institution of treatment, as its delay may result in catastrophic outcomes. The treatment of HIT mandates an immediate cessation of all heparin exposure and the institution of an antithrombotic therapy, most commonly using a direct thrombin inhibitor. Current "diagnostic" tests, which primarily include functional and antigenic assays, have more of a confirmatory than diagnostic role in the management of HIT. Special attention must be paid to cardiac patients who are often exposed to heparin multiple times during their course of treatment. Direct thrombin inhibitors are appropriate, evidence-based alternatives to heparin in patients with a history of HIT, who need to undergo percutaneous coronary intervention. As heparin remains one of the most frequently used medications today with potential for HIT with every heparin exposure, a close vigilance of platelet counts must be practiced whenever heparin is initiated.
This article was published in Rev Cardiovasc Med
and referenced in Journal of Blood Disorders & Transfusion